Wisconsin, 2007

Hail and Damaging Winds in Wisconsin, July 3, 2007

July 3, 2007 · NWS ARX · 7 events in 4 counties and zones

Scattered severe thunderstorms developed ahead of a cold front during the late afternoon of July 3 and continued into the evening. Thunderstorms wind gusts of 60 to 65 mph downed trees and power lines, as well as blew down a barn along Highway 58 near Ithaca (Richland County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
$16,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Scattered severe thunderstorms developed ahead of a cold front during the late afternoon of July 3 and continued into the evening. Thunderstorms wind gusts of 60 to 65 mph downed trees and power lines, as well as blew down a barn along Highway 58 near Ithaca (Richland County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 3, 1:40 PM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 3, 1:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT TUE JUL 3 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

ATTENTION FOCUSED ON CONVECTIVE POTENTIAL TONIGHT...WITH SEVERE
CHANCES...RAIN POTENTIAL THROUGH THURSDAY...THEN A REBUILDING RIDGE.

AREA CURRENTLY UNDER TORNADO WATCH 477. ACTIVE CONVECTION BLOSSOMING
OVER AREA PER RADAR AND SATELLITE IMAGERY. SURFACE OBSERVATIONS
INDICATE HUMID AIR POURING IN...WITH DEWPOINTS INTO THE LOWER 70S
OVER THE WESTERN HALF OF THE FORECAST AREA AT 18Z.

12Z 03JULY07 MODEL SOLUTIONS SOMEWHAT IN AGREEMENT IN THE INITIAL
PERIODS...BUT DIFFER FROM THURSDAY ON. NAM APPEARS TO PUT A BIT TOO
MUCH EMPHASIS ON TRAILING SHORT WAVE ENERGY BY THEN. GFS CLOSER TO
OTHER MODELS IN KEEPING THIS ENERGY WEAKER AND FURTHER NORTH AND
EAST.

FOR THIS AFTERNOON/EVENING...AMPLE CAPE BEING BUILT IN WARM AND HUMID
AIRMASS...WITH CONVECTION PERCOLATING ACROSS THE FORECAST AREA. COULD
SEE SOME OF THESE STORMS INTENSIFY TO SEVERE LEVELS...WITH HAIL AND
STRONG WINDS THE MAIN THREATS. HOWEVER...DESPITE WEAK 0-6 KM BULK
SHEAR...THERE IS AMPLE LOWER LEVEL SHEAR FOR ROTATING STORMS AND THE
POTENTIAL FOR SOME SPIN-UPS. HENCE THE TORNADO WATCH.  THE MAIN
VORTICITY CENTER DRIVING THIS LOOKS TO MOVE ACROSS THE FORECAST
AREA BY MIDNIGHT...TAKING THE BEST CHANCE OF CONVECTION ALONG WITH
IT. HOWEVER...WEAKER SHORT WAVE ENERGY TRAILING IT...WITH REMNANT
BOUNDARIES...WILL HANG ONTO CHANCES THROUGH THE NIGHT.

SURFACE FRONT AND MOST SIGNIFICANT OF THE SHORT WAVE ENERGY LOOKS TO
BE SOUTH AND EAST OF THE AREA BY WEDNESDAY. HOWEVER...STILL ANOTHER
WEAK SHORT WAVE TROUGH IN THE NORTHWEST FLOW EXPECTED TO DROP INTO
WISCONSIN ON WED...WHICH COULD STILL RESULT IN RAIN...ESPECIALLY
OVER THE SOUTHEAST. FRONT AND FORCING FAR ENOUGH SOUTH BY WEDNESDAY
NIGHT TO PRECLUDE THE NEED FOR ANY POP.

ONE LAST SHORT WAVE TROUGH LOOKS TO ROTATE INTO THE WESTERN GREAT
LAKES REGION FOR THURSDAY. STILL SOME RESIDUAL MOISTURE LINGERING...
AND WITH THE ADVECTION OF COOLER AIR ALOFT COMING IN WITH THE WAVE...
SOME CONVECTION IS POSSIBLE...ESPECIALLY OVER THE EASTERN HALF OF
THE FORECAST AREA.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY

THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT INITIALLY WITH RE-
AMPLIFICATION OF THE WEST COAST UPPER RIDGE FOR THE LAST PART OF THE
WEEK. BUT AS WE MOVE TOWARD SUNDAY...THE MODELS BEGIN TO DIVERGE AS
THE RIDGE FLATTENS AGAIN IN RESPONSE TO SHORT WAVES MOVING THROUGH
AND OVER IT.  AS THIS FLATTENING OCCURS...A FRONTAL BOUNDARY WILL
BEGIN TO SAG SOUTH TOWARD THE FORECAST AREA.  HARD TO SAY JUST HOW
FAST THIS WILL OCCUR...BUT AT THIS TIME...A MODEL BLEND WOULD
SUGGEST THE FRONT WILL GET INTO CENTRAL MN BY MONDAY MORNING...BUT
MAY TAKE ALL THE WAY UNTIL LATE TUESDAY TO GET THROUGH THE REGION.
AS SUCH...WILL HAVE TO PLACE RAIN CHANCES IN THE FORECAST FROM
SUNDAY THROUGH TUESDAY NIGHT.

MW

&&

.AVIATION...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TO BE
AROUND THE TAF SITES INTO THE EVENING HOURS. MVFR CEILINGS EXPECTED
NEAR THE STORMS...BUT VISIBILITIES COULD BRIEFLY DROP TO IFR WITH
SOME LOCALLY HEAVY DOWNPOURS. WIND GUSTS IN EXCESS OF 40 KNOTS AND
HAIL WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS. THE ACTIVITY IS
EXPECTED TO DECREASE IN INTENSITY AND COVERAGE AFTER 01Z AS THE
ACTIVITY SLIDES EAST AND SOUTHEAST AHEAD OF AN ADVANCING COLD FRONT.
THE FRONT WILL SWITCH THE WINDS FROM THE SOUTHWEST AROUND TO THE
NORTHWEST BUT SPEEDS EXPECTED TO REMAIN AROUND 10 KNOTS OR LESS.
ONCE THE FRONT GOES THROUGH LOOK FOR VFR CONDITIONS TO RETURN.

04

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&
Hazardous weather outlook, Jul 3, 2:02 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
302 PM CDT TUE JUL 3 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
302 PM CDT TUE JUL 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER AREA OF THUNDERSTORMS MAY DEVELOP OVER THE SOUTHERN
SECTIONS OF MINNESOTA AHEAD OF A COLD FRONT AND MOVE INTO THE AREA
LATE THIS AFTERNOON AND EVENING. THESE STORMS WILL HAVE THE
POTENTIAL TO PRODUCE SEVERE WEATHER WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL. AN ISOLATE TORNADO WILL ALSO BE
POSSIBLE. THE MAIN WINDOW FOR SEVERE WEATHER WILL BE FROM 5 PM TO
10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL LINGER INTO WEDNESDAY ACROSS MUCH
OF THE AREA BEFORE THE FRONT CLEARS THE AREA. SEVERE WEATHER IS NOT
EXPECTED...BUT DEADLY LIGHTNING WILL BE POSSIBLE WITH ANY
THUNDERSTORM. A WEAK WEATHER SYSTEM ON THURSDAY MAY BRING A SMALL
THUNDERSTORM THREAT AGAIN TO THE AREA...BUT THESE STORMS ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS...WITH LIGHTNING THE MAIN THREAT.

THE NEXT CHANCE FOR THUNDERSTORMS WILL DEVELOP AS A HOT AND HUMID
AIRMASS OVERSPREADS THE AREA FOR THE WEEKEND...WITH THUNDERSTORM
CHANCES INCREASING AS A FRONT INTERACTS WITH THIS AIRMASS ON
SUNDAY. HEAT INDICES THIS WEEKEND MAY BECOME ELEVATED IF
PROJECTED TEMPERATURE AND HUMIDITY FORECASTS VERIFY. STAY TUNED FOR
FURTHER REFINEMENT ON THE WEEKEND FORECAST IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE NECESSARY THIS AFTERNOON AND
EVENING...PRIMARILY BETWEEN 5 PM AND 10 PM. SPOTTERS AND SPOTTER
GROUPS ARE ENCOURAGED TO MONITOR THE LATEST STATEMENTS...WATCHES AND
WARNINGS...IN PREPARATION FOR RAPID DEPLOYMENT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Jul 3, 4:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
524 PM CDT TUE JUL 03 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             SPARTA                  43.94N 90.81W
07/03/2007  E0.25 INCH       MONROE             WI   TRAINED SPOTTER

            WIND GUSTS TO 45 MPH HAVE ALSO BEEN REPORTED OVER THE
            PAST 5 MINUTES AROUND SPARTA.

&&

SHEA

The radar

The La Crosse radar (KARX), 16 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, La Crosse

When
July 3, 4:30 PM CST
Where
La Crosse County, 8 mi S of Bangor to 8 mi N of Bangor
Reported by
Public
Coordinates
43.784, -91.000

A short lived funnel cloud was observed by people in the Town of Burns.

Thunderstorm Wind, Vernon

When
July 3, 5:00 PM CST
Where
Vernon County, 1.22 mi NW of Valley
Measured
52 kt (60 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
43.660, -90.550

Thunderstorm Wind, Richland

When
July 3, 5:50 PM CST
Where
Richland County, 1.71 mi NE of Neptune
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Crop damage
$3,000
Reported by
Amateur Radio
Coordinates
43.390, -90.250

Thunderstorm Wind, Richland

When
July 3, 6:05 PM CST
Where
Richland County, Ithaca
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Crop damage
$3,000
Reported by
Emergency Manager
Coordinates
43.350, -90.280

Hail, Crawford

When
July 3, 6:20 PM CST to 6:30 PM CST
Where
Crawford County, 2 mi S of Fairview
Measured
1.75 in hail
Reported by
Public
Coordinates
43.341, -90.950

Hail, Crawford

When
July 3, 6:25 PM CST
Where
Crawford County, Seneca
Measured
1.75 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
43.270, -90.970

Thunderstorm Wind, Crawford

When
July 3, 6:25 PM CST
Where
Crawford County, Seneca
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.270, -90.970

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48176, 31687, 31689, 31688, 48178, 31686, 31690.